Risk factors for sedation-related events during procedural sedation in the emergency department

Authors


  • David McD Taylor, MD, MPH, DRCOG, FACEM, Director of Emergency and General Medicine Research, Principal Fellow; Anthony Bell, FACEM, Director of Emergency Medicine; Anna Holdgate, MMed, FACEM, Director of Emergency Medicine Research; Catherine MacBean, BA, DipEd, Research Assistant (formerly); Truc Huynh, FACEM, Staff Specialist; Ogilvie Thom, FACEM, Staff Specialist; Michael Augello, FACEM, Staff Specialist, Honorary Fellow; Robert Millar, FACEM, Staff Specialist; Robert Day, FACEM, Staff Specialist; Aled Williams, FACEM, Staff Specialist; Peter Ritchie, FACEM, Director of Emergency Medicine; John Pasco, FACEM, Director of Emergency Medicine.

A/Prof David McD Taylor, Emergency Department, Austin Health, Studley Road, Heidelberg, Vic. 3084, Australia. Email: david.taylor@austin.org.au

Abstract

Objective: To determine the nature, incidence and risk factors for sedation-related events during ED procedural sedation, with particular focus on the drugs administered.

Methods: Eleven Australian EDs enrolled consecutive adult and paediatric patients between January 2006 and December 2008. Patients were included if a sedative drug was administered for an ED procedure. Data collection was prospective and employed a specifically designed form. Multivariate logistic regression was employed to determine risk factors for sedation-related events.

Results: Two thousand, six hundred and twenty-three patients were enrolled (60.3% male, mean age 39.2 years). Reductions of fracture/dislocations of shoulders, wrists and ankles were most common. Four hundred and sixty-one (17.6%) cases experienced at least one airway event that required intervention. Airway obstruction, hypoventilation and desaturation occurred in 12.7%, 6.4% and 3.7% of all patients, respectively. Two thousand, one hundred and forty-six cases had complete datasets for further analyses. Increasing age and level of sedation, pre-medication with fentanyl, and sedation with propofol, midazolam or fentanyl were risk factors for an airway event (P < 0.05). Ketamine was a protective factor. Hypotension (systolic pressure <80 mmHg) occurred in 34 (1.6%) cases with midazolam being a significant risk factor (P < 0.001). Vomiting also occurred in 34 (1.6%) cases, 12 of whom required an intervention. One patient aspirated. Vomiting occurred after administration of all drugs but was not associated with fasting status. Other events were rare.

Conclusions: Sedation-related events, especially airway events, are common but very rarely have an adverse outcome. Elderly patients, deeply sedated with short-acting agents, are at particular risk. The results will help tailor sedation to individual patients.

Ancillary